Thunderstorm Wind, Dickinson
- When
- June 15, 5:45 PM CST to 5:46 PM CST
- Where
- Dickinson County, Enterprise
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.900, -97.120
Power line and power pole down.
A complex of thunderstorms moved in from south-central Kansas during the evening hours. Numerous reports of large hail and damaging winds were received.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A complex of thunderstorms moved in from south-central Kansas during the evening hours. Numerous reports of large hail and damaging winds were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 15, 5:30 PM CST, 15 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Topeka KS 630 PM CDT WED JUN 15 2016 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Thursday) Issued at 300 PM CDT WED JUN 15 2016 The mid-level ridge axis has become centered over the central U.S., with models showing this ridge strengthening and becoming more amplified on Thursday. Light southerly winds were in place this afternoon with the region wedged between surface low pressure to the east and high pressure to the southeast. Observations showed a weak convergence zone across central and south central Kansas, with visible satellite showing some scattered cumulus developing along this area of convergence. A moist airmass was in place over east central to southeast Kansas with mesoscale analysis showing no cap in place. These conditions combined with steep lapse rates was resulting in decent instability of 2000-4000 J/kg of surface-based CAPE in east central Kansas. Additionally, models are showing the potential for a weak embedded wave to develop within the ridge axis late this afternoon into early this evening. The weak forcing from this wave along with the presence of some isentropic lift on the 310K-315K surfaces may potentially result in the development of some very isolated storms across portions of central and east central Kansas. Despite the weak shear values, any storms that develop may have the potential to become strong with the hazards being hail and wind but storms would likely be short-lived. Due to the low- confidence in the potential let along location of any storm development, have only slight chance PoPs in at this time, but will need to closely monitor the short-term trends. Additional scattered storms may develop across far eastern Kansas overnight from additional isentropic lift and may potentially clip extreme northeast Kansas early Thursday morning. Otherwise expect predominantly dry conditions through Thursday across the outlook area. The main focus for the short-term shifts to the high heat concerns. With afternoon heat indices in the low 100s this afternoon across east central Kansas, a heat advisory remains in effect. This heat advisory has been expanded to include the entire outlook area for Thursday as high temperatures are expected to soar into the upper 90s to low 100s. Models show a moisture axis extending northward across the area, with the higher dewpoints (low/mid 70s) focused across northeast and east central Kansas. The combination of hot temperatures and moist conditions will likely result in heat indices surging into the mid/upper 100s Thursday afternoon. We will need to monitor these temperature/dewpoint conditions for Thursday to determine whether or not any locations will need to be upgraded to an Excessive Heat Warning. .LONG TERM...(Thursday Night through Wednesday) Issued at 300 PM CDT WED JUN 15 2016 Thursday Night through Saturday... The forecast challenge for the Friday and Saturday time period is heat and to a lessor extent, thunderstorm chances. A large scale warm upper ridge is forecast to extend from the southwest U.S. northeast through the plains during this period. Thermal ridge remains to our west with continued hot temperatures. Since the overall airmass is not changing during this period, expect highs to reach the mid/upper 90s Fri-Sun. Dewpoint temperatures are tricky. The models suggest that the boundary layer moist axis will extend across eastern KS Friday and Saturday. The 30mb AGL dewpoints on the GFS/NAM show an area high dewpoints or moisture pool, over eastern OK and southeast KS this afternoon. Even with afternoon mixing, dewpoints were in the upper 70s in this area. This moist axis is forecast to extend over eastern KS this weekend. Therefore, forecast of afternoon dewpoints in the lower/middle 70s seems reasonable with lower values to the west. The other consideration will be thunderstorm chances. Although the airmass will be unstable, lack of an identifiable trigger is a problem. Forecast small POPS Friday night into Sat morning to account for the small chance of an MCS in the area. Otherwise, will forecast dry weather. Given the prolonged nature of the heat event and being early in the season, elected to go with a excessive heat watch over the weekend. Saturday Night through Wednesday... Upper level ridging will continue to dominate the extended period. Sustained southerly flow will allow hot and humid conditions to continue through the weekend. With heat indicies approaching 105 degrees through Sunday, an Excessive Heat Watch has been issued through 00Z Monday. The only signal for precipitation in the extended period arrives Monday into Tuesday as a weak cold front progresses across the CWA. Scattered thunderstorm chances continue Tuesday night into Wednesday as an upper level shortwave trough moves across portions of the central and northern plains. High temperatures behind the cold front are expected to cool back into the upper 80s and lower 90s for Tuesday and Wednesday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 626 PM CDT WED JUN 15 2016 VFR expected at terminals, although we are monitoring diurnal driven convection west of KMHK. Short term guidance carries this eastward by 01Z with possible development ahead of it so have added VCTS through 05Z with the scattered coverage. IFR will be likely if a storm passes directly overhead. Thereafter, light southeast winds and a few high clouds prevail. && .TOP Watches/Warnings/Advisories... Heat Advisory from 1 PM Thursday to 7 AM CDT Friday for KSZ008>012-020>024-034. Excessive Heat Watch from Friday morning through Sunday evening for KSZ008>012-020>024-026-034>040-054>056-058-059. Heat Advisory until 7 AM CDT Friday for KSZ026-035>040-054>056- 058-059. && SHORT TERM...Hennecke LONG TERM...Baerg/Johnson AVIATION...prieto
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 328 PM CDT WED JUN 15 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-162030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 328 PM CDT WED JUN 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS LATE AFTERNOON AND EARLY THIS EVENING SOUTH OF A LINE FROM BELLEVILLE TO GARNETT. THERE IS THE POTENTIAL FOR STRONG THUNDERSTORMS...WITH HAIL AND STRONG STRAIGHT LINE WINDS AS THE MAIN HAZARDS. HEAT INDEX VALUES LATE THIS AFTERNOON WILL REMAIN IN THE 98 TO 103 DEGREE RANGE AND A HEAT ADVISORY REMAINS IN EFFECT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. AFTERNOON HEAT INDICES ARE FORECAST TO PEAK IN THE 100 TO 110 DEGREE RANGE FROM THURSDAY THROUGH SUNDAY. THE HIGHEST VALUES ARE EXPECT TO OCCUR THURSDAY AFTERNOON...PROMPTING THE ISSUANCE OF A HEAT ADVISORY FOR THURSDAY AND AN EXCESSIVE HEAT WATCH FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS UNLIKELY TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
254 PM CDT WED JUN 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM TSTM WND DMG 2 SE TECUMSEH 39.03N 95.55W
06/15/2016 SHAWNEE KS EMERGENCY MNGR
ROOF REMOVED FROM GARAGE. TIME ESTIMATED FROM RADAR.
&&
COMITTThe Topeka radar (KTWX), 78 km away, was scanning. The volume nearest the first event began at 23:44 UTC.
4 high wind, 3 thunderstorm wind, 3 hail. Local standard time, as filed.
Power line and power pole down.
Estimated wind gust.
Mainly nickel size hail with a few quarter size mixed in.
Occurred at I-470 and Gage Blvd. Wind gust was also estimated to be 40 mph.
Large tree down on Topeka Boulevard near SW 27th Street. Radar estimated time.
Report via a picture on social media. Time estimated by radar.
Fort Riley asos reported. Wind occurred with stratiform precipitation on the backside of an MCS complex.
Fort Riley asos reported. Wind occurred with stratiform precipitation on the backside of an MCS complex. Numerous power lines are down in the city of Junction City.
Manhattan asos reported. Wind occurred with stratiform precipitation on the backside of an MCS complex.
Power lines down due to winds on the edge of decaying stratiform precipitation. Tree branches also reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641575, 641577, 641578, 641579, 641580, 641581, 641582, 641583, 641587, 641591.